Hail, Sandusky
- When
- May 3, 3:50 PM EST
- Where
- Sandusky County, Clyde
- Measured
- 0.88 in hail
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 41.320, -82.970
Nickel size hail was observed. One car was reported to be damaged by the hail.
A large area of low pressure moved across the northern Great Lakes during the afternoon of the 3rd. A cold front pushed through the area during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A large area of low pressure moved across the northern Great Lakes during the afternoon of the 3rd. A cold front pushed through the area during the afternoon hours. Showers and thunderstorms developed ahead of the cold front, and some of them became severe throughout northern Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 3, 1:55 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 255 PM EDT SAT MAY 3 2008 .SYNOPSIS... A COLD FRONT EXTENDING SOUTH THROUGH WESTERN OHIO WILL MOVE TO THE EAST COAST BY MORNING. HIGH PRESSURE OVER THE SOUTHERN PLAIN WILL BEGIN BUILDING INTO THE AREA ON SUNDAY AND THEN MOVE EAST ACROSS THE REGION ON MONDAY. A WARM FRONT WILL LIFT NORTHEAST ACROSS THE AREA TUESDAY NIGHT. A COLD FRONT WILL THEN SWEEP EAST ACROSS THE FORECAST AREA ON WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... COLD FRONT HAS MOVED THROUGH THE TOLEDO AREA AND WILL MOVE EAST OF THE AREA BY MIDNIGHT. WIDESPREAD SHOWERS AND FEW THUNDERSTORMS WILL CONTINUE EAST OF THE COLD FRONT THIS EVENING WITH PRECIP THEN TAPERING OFF. WILL NOT MENTION ANY SHOWERS IN THE WEST AFTER MIDNIGHT BUT THERE STILL SHOULD BE AT LEAST A CHANCE OF SHOWERS IN THE EAST WITH SECONDARY TROUGH MOVING THROUGH AND WRAP AROUND MOISTURE. RISK OF SEVERE WEATHER FOR THIS AFTERNOON AND EVENING IS LOW BUT CANT COMPLETELY RULE OUT SMALL HAIL. MID LEVEL WINDS ARE ALSO FAIRLY STRONG THAT A STORM COULD ALSO ADV DOWN MODERATELY HIGH WINDS. MUCH COOLER TONIGHT WITH LOWS IN THE LOWS IN THE MID AND UPPER 40S...WENT CLOSE MAV GUID. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... HIGH PRESSURE BEGIN BUILDING IN ON SUNDAY AND WILL REMAIN OVER THE AREA INTO MONDAY. PARTLY TO MOSTLY SUNNY SKIES TOMORROW AFTERNOON. LITTLE COOLER THAN NORMAL WITH HIGHS IN THE LOW TO MID 50S FAR EAST TO NEAR 60 IN THE WEST. WEAK COLD FRONT DROP SOUTH INTO THE AREA MONDAY NIGHT LIFTING BACK NORTH AS WARM FRONT TUESDAY WITH A COLD FRONT THEN APPROACHING LATE TUESDAY NIGHT. COULD BE SOME SHOWERS WITH THE FRONT MONDAY NIGHT AND TUESDAY BUT WITH THE FRONT BEING RATHER WEAK AND RIDGING ACROSS IT KEPT POPS AT 20 PCT OR LESS. AFTER BELOW NORMAL TEMPERATURES SUNDAY AND SUNDAY NIGHT...A SLIGHT WARM UP WILL PUSH TEMPERATURES BACK TO NEAR NORMAL. HIGHS IN THE 60S ON MONDAY...UPPER 60S AND AROUND 70 ON TUESDAY.&& .LONG TERM /WEDNESDAY THROUGH SATURDAY/... LOW PRESSURE AND ASSOCIATED COLD FRONT EXPECTED TO BE SOMEWHERE NEAR THE AREA ON WED SO WILL CONTINUE CHANCE OF SHRA WHILE BUMPING UP THE POP A BIT MORE. ANOTHER MORE STRONGER LOW SHOULD THEN MOVE UP THE OHIO VALLEY THU THROUGH FRI MAINTAINING REASONING FOR SHRA CHC TO STAY IN FORECAST. GFS LOOKS A LITTLE SLOW IN MOVING LOW OFF EAST COAST SO WILL SHOOT FOR DRY WEATHER LATE FRIDAY NIGHT THROUGH SAT. TEMPS THROUGH THE PERIOD WILL TEND TO RUN A LITTLE BELOW NORMAL. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... FAIRLY WIDESPREAD MVFR IN SHRA OVER MUCH OF AREA SHOULD CONTINUE TO PUSH EAST REST OF THE AFTERNOON. STILL WAITING TO SEE IF AIRMASS CAN DESTABILIZE ENOUGH FOR DECENT COVERAGE OF TSRA TO DEVELOP ALONG A COLD FRONT THAT WILL MOVE WEST TO EAST ACROSS THE AREA REST OF THE AFTERNOON AND EVENING. A FEW ISOLD EMBEDDED TSRA COULD DEVELOP IN THE MORE WIDESPREAD SHRA CURRENTLY OVER MUCH OF THE AREA BUT STRENGTH SHOULD BE LIMITED DUE TO THE EXTENSIVE CLOUDS COVER. WINDS GUSTS AROUND 25 KTS COULD PRODUCE SOME LOW LEVEL TURBULENCE THIS AFTERNOON THROUGH EARLY TONIGHT. SSW WINDS WILL SHIFT TO WEST WITH FROPA THEN TO NW LATER TONIGHT AS SECONDARY TROUGH MOVES THROUGH. BAND OF MOISTURE WITH TROUGH MAY ACT TO BRING BACK MVFR CIGS AFTER A FEW HOURS BREAK WITH THE COLD FRONT PASSAGE. ANY REMAINING MVFR CIGS SHOULD PUSH EAST OF AREA SUN MORNING. OUTLOOK...HIGH PRESSURE AND VFR SHOULD DOMINATE INTO MONDAY NIGHT ALTHOUGH SOME PATCHY FOG MAY FORM LAST FEW HOURS SUNDAY NIGHT. THREAT FOR SHRA AND SOME TSRA TUE THROUGH THU AS WAVES OF LOW PRESSURE EXPECTED TO BE AROUND THE AREA. PROBABLY WILL SEE PATCHES OF MVFR WITH THIS PRECIP. && .MARINE... SMALL CRAFT CONDITIONS WITH WINDS OF 15 TO 25 KNOTS EXPECTED TONIGHT THEN DECREASE IN WINDS SUNDAY AS HIGH PRESSURE MOVES IN. SOUTH FLOW WILL DEVELOP MONDAY AND GENERALLY CONTINUE THROUGH TUE NIGHT BEFORE VEERING WITH PASSAGE OF COLD FRONT WEDNESDAY. BUT MODELS DIFFER ON LOCATION OF LOW DRAGGING THE COLD FRONT ALONG. WILL OPT FOR A SCENARIO WHERE THE LOW STAYS JUST NORTH OF LAKE ERIE. HIGH PRESSURE MAY RIDGE IN FROM THE NORTH WEDNESDAY NIGHT AND THU FOR A NORTH WIND THAT VEERS TO EAST OR NE THU AS ANOTHER LOW IS EXPECTED TO BE MOVING UP THE OHIO VALLEY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EDT SUNDAY FOR LEZ142>149. && SYNOPSIS...RANDEL NEAR TERM...RANDEL SHORT TERM...RANDEL LONG TERM...ADAMS AVIATION...ADAMS MARINE...ADAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 428 AM EDT SAT MAY 3 2008 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-040830- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 428 AM EDT SAT MAY 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THERE IS A POSSIBILITY FOR A FEW STRONG THUNDERSTORMS THAT MAY APPROACH SEVERE LIMITS TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-040830- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 428 AM EDT SAT MAY 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT THERE IS A POSSIBILITY FOR A FEW STRONG THUNDERSTORMS THAT MAY APPROACH SEVERE LIMITS TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LOMBARDY
The Cleveland radar (KCLE), 93 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
3 hail. Local standard time, as filed.
Nickel size hail was observed. One car was reported to be damaged by the hail.
Nickel size hail was reported within the Huron County portion of the City of Bellevue.
Hail ranging from nickel to penny size was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107029, 107032, 107034.